Nebraska, 2010Flash Flooding and Hail in Nebraska, June 26 to 27, 2010
June 26 to 27, 2010 · NWS OAX · 13 events in 6 counties and zones
Isolated severe thunderstorms developed in northeast Nebraska near a warm front during the early evening of June 26th. After these storms moved northeast of the region, additional thunderstorms developed a little after midnight as an upper level disturbance pushed a cold front across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed in northeast Nebraska near a warm front during the early evening of June 26th. After these storms moved northeast of the region, additional thunderstorms developed a little after midnight as an upper level disturbance pushed a cold front across the area. The late-night storms produced damaging winds and very heavy rain which caused isolated flash flooding reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 26, 1:48 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 26, 1:48 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
248 PM CDT SAT JUN 26 2010
.DISCUSSION...
MAIN CONCERNS IN THE FORECAST ARE TONIGHT WITH THE THREAT OF
STORMS AND CURRENT HEAT. MANY SITES MEETING HEAT ADVSRY CRITERIA
AND THIS SHLD CONT SO NO CHANGES PLANNED ATTM. OTHERWISE...LEAD
SHRTWV TROF /NW OVR THE NEB PANHANDLE AT 19Z/ WL CONT TO MOV NEWD
OVR THE RIDGE. STORMS ARE EXPECTED TO INCREASE IN COVERAGE OVR
THE UPPER MO RVR VALLEY AS THIS WAVE APPROACHES THIS AFTN...BUT
AMOUNT AND TIMING OF COVERAGE IN THE OAX CWA IS NOT CERTAIN ATTM.
18Z SNDG INDCD STG CAP IN PLACE...BUT UPSTREAM MID LVL COOLING AND
FORCING FOR LARGE-SCALE ASCENT SHLD ALLOW THE CAP TO BE BROKEN
OVR THE NW CWA...ALNG THE CDFNT...BY LATE AFTN. SUFFICIENT
INSTABILITY AND WEAK TO MARGINAL SHEAR /25 KT EFF BULK SHEAR/ SHLD
ALLOW FOR A FEW SVR STORMS IN THE NW FA. STEEP MID LVL LAPSE RATES
OF 8 C/KM IN THE H7 TO H5 LAYER AND STG INSTABILITY SHLD ALLOW
HAIL TO BE THE MAIN THREAT. WEAK LO LVL SHEAR SHLD ALSO ALLOW FOR
SOME DECENT OUTFLOW FM THE STORMS...AND MAYBE A COUPLE OF SVR
WIND GUSTS. TOR THREAT STILL LOOKS VERY SMALL GIVEN THE LO LVL
VEERED AND WEAK SHEAR. STORMS SHLD TEND TO BUILD SEWD THRU THE
FA....BUT WEAKEN WITH SWD EXTENT DO TO WEAKENING SHEAR WITH A
FARTHER S LATITUDE. WILL MAINTAIN HIGH POPS THRU THE OVERNIGHT
HOURS WITH CAT POPS OUT EAST.
SFC FNT THEN SHIFTS S OF THE FA ON SUN WITH DRIER AND COOLER AIR
MOVING IN. REINFORCING SHOT OF COOLER AIR AGAIN ARRIVES ON MON
BEFORE UPPR LVL RIDGE BUILDS IN AND TMPS WARM TOWARD MID WEEK.
SOME AGREEMENT IN THE MODELS IN W/SW FLOW DVLPG TOWARD NEXT
WEEKEND WHICH MAY LEAD TO A CHC OF TSRA...BUT WILL WAIT FOR
FURTHER AGREEMENT ON TIMING BEFORE INCLUDING IN THE FORECAST.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR MUCH OF THE TAF CYCLE.
SHRA/TSRA WILL DEVELOP IN THE AREA...AND THESE MAY AFFECT TAF
SITES...TEMPORARILY LOWERING VIS/CIGS AS THEY MOVE THROUGH. HAVE
INCLUDED TEMPO GROUPS TO HEDGE TOWARD THUNDER MENTION...BUT WITH
JUST SHRA/CB COMBO FOR NOW UNTIL CONFIDENCE IN TIMING AT EACH SITE
INCREASES. ONCE STORMS MOVE THROUGH...TAF SITES WILL REMAIN VFR.
COLD FRONTAL PASSAGE WILL SHIFT SRLY WINDS TO NWLY TNGT.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ012-015-017-018-
031>034-042>045-050>053-065>068-078-088>093.
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
079-080-090-091.
&&Hazardous weather outlook, Jun 26, 3:30 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT SAT JUN 26 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
430 PM CDT SAT JUN 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS TO THE NORTH OF
A LINE FROM NELIGH TO WAYNE. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE REST OF THE OUTLOOK AREA. THE MAIN THREAT
TIME FOR SEVERE THUNDERSTORMS IS AFTER 6 PM IN NORTHEAST
NEBRASKA...AND AFTER 9 PM ACROSS THE REST OF THE OUTLOOK AREA. THE
MAIN THREAT FROM THUNDERSTORMS TONIGHT IS VERY LARGE HAIL AND
DAMAGING WINDS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL AND
NORTHEAST NEBRASKA LATER THIS AFTERNOON. THUNDERSTORMS WILL THEN
MOVE EAST AND SOUTHEAST ACROSS THE AREA THROUGH THE EVENING HOURS.
EXTREME INSTABILITY AND SUFFICIENT VERTICAL WIND SHEAR WILL ALLOW
A FEW OF THESE STORMS TO BECOME SEVERE. DUE TO THE EXTREME
INSTABILITY...VERY LARGE HAIL...POSSIBLY TO BASEBALL SIZE...WILL
BE POSSIBLE WITH THESE STORMS...AS WELL AS STRONG STRAIGHT LINE
WINDS. THE THREAT FOR STRAIGHT LINE WINDS IS GREATEST NEAR THE
MISSOURI RIVER IN NORTHEAST NEBRASKA AND INTO WESTERN IOWA. THE
SEVERE WEATHER THREAT WILL DIMINISH EARLY THIS MORNING AS
INSTABILITY WEAKENS.
A FEW THUNDERSTORMS COULD LINGER INTO SUNDAY MORNING...MAINLY SOUTH
OF INTERSTATE 80. SEVERE STORMS ARE NOT EXPECTED BY SUNDAY
MORNING.
ALSO...HEAT INDICES WILL CONTINUE AROUND 105 DEGREES ACROSS A
LARGE PART OF EASTERN NEBRASKA AND SOUTHWEST IOWA. A HEAT ADVISORY
REMAINS IN EFFECT THROUGH EARLY THIS EVENING.
FLOODING WILL CONTINUE ACROSS PORTIONS OF THE BIG BLUE RIVER AND
ITS TRIBUTARIES...AND ALSO ALONG THE MISSOURI DOWNSTREAM FROM
PLATTSMOUTH.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
FLOODING ALONG THE MISSOURI RIVER IS EXPECTED TO CONTINUE
THROUGHOUT NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PARTICULARLY IN
NORTHEAST NEBRASKA AND NORTHWEST IOWA.
In the hours before
Special weather statement, Jun 26, 4:57 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
557 PM CDT SAT JUN 26 2010
NEZ011-016-017-262345-
ANTELOPE NE-KNOX NE-PIERCE NE-
557 PM CDT SAT JUN 26 2010
...SPECIAL WEATHER STATEMENT FOR ANTELOPE...WESTERN PIERCE AND KNOX
COUNTIES UNTIL 645 PM CDT...
AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF STRONG THUNDERSTORMS NEAR ORCHARD AND WEST OF ELGIN AND
ANOTHER STORM NEAR SANTEE IN NORTHERN KNOX COUNTY. THESE STORM ARE
EXPECTED TO CONTINUE TO STRENGTHEN OVER THE NEXT THIRTY MINUTES.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PLAINVIEW...
CREIGHTON...
VERDIGRE...
NIOBRARA...
BLOOMFIELD...
SANTEE...
ASHFALL FOSSIL BEDS STATE HISTORICAL PARK...
BRUNSWICK...
THE HIGHWAY 14 AND 59 JUNCTION...
WINNETOON...
BAZILE MILLS...
CENTER...
LINDY...
LEWIS AND CLARK STATE RECREATION AREA...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
ZAPOTOCNY
Event by event
6 thunderstorm wind, 5 hail, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Antelope
- When
- June 26, 5:15 PM CST
- Where
- Antelope County, 2.06 mi SE of Royal
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.310, -98.100
Thunderstorm winds estimated at close to 60 mph downed large tree limbs near Royal.
Hail, Antelope
- When
- June 26, 5:21 PM CST
- Where
- Antelope County, 0.86 mi NW of Neligh
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.140, -98.040
Hail, Knox
- When
- June 26, 5:40 PM CST
- Where
- Knox County, 6.3 mi N of Crofton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.820, -97.500
Hail, Thurston
- When
- June 26, 10:40 PM CST
- Where
- Thurston County, 2.05 mi W of Winnebago
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.230, -96.510
Hail, Antelope
- When
- June 26, 11:20 PM CST
- Where
- Antelope County, 0.86 mi NE of Orchard
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -98.240
Thunderstorm Wind, Colfax
- When
- June 26, 11:40 PM CST
- Where
- Colfax County, 0.52 mi W of Leigh
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.700, -97.240
Thunderstorm winds estimated at over 60 mph downed trees and power lines near Leigh and caused roof damage to several homes in the area.
Hail, Pierce
- When
- June 27, 12:10 AM CST
- Where
- Pierce County, Pierce
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.200, -97.530
The hail was accompanied by winds that were estimated at over 60 mph. The wind driven hail caused crop damage in the area and also some damage in town.
Thunderstorm Wind, Pierce
- When
- June 27, 12:15 AM CST to 12:20 AM CST
- Where
- Pierce County, Pierce to 0.87 mi ENE of Pierce
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.200, -97.530
Thunderstorm winds estimated at around 70 mph caused extensive damage in and near Pierce. Buildings sustained roof damage and numerous trees were downed which also downed some power lines. Especially hard hit was Gilman Park where one large cottonwood fell on the park shelter house destroying it. About 15 dump-truck loads of cut-up trees and branches were hauled away from the park alone. A center pivot was flipped and other personal property damage was noted. Several roads were blocked by the fallen trees. According to the park superintendent the damage was mainly in a 5-mile-by-3 mile area. Crops in the area also sustained damage due wind driven hail that was up to 1 inch in diameter.
Thunderstorm Wind, Cuming
- When
- June 27, 12:15 AM CST
- Where
- Cuming County, 0.86 mi NE of West Pt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.840, -96.710
Thunderstorm wind gusts estimated at over 60 mph downed trees across Highway 275 in West Point.
Thunderstorm Wind, Cuming
- When
- June 27, 12:20 AM CST
- Where
- Cuming County, 0.69 mi S of Bancroft
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.010, -96.570
Thunderstorm wind gusts estimated at close to 60 mph downed several large tree limbs in town.
Thunderstorm Wind, Thurston
- When
- June 27, 1:12 AM CST
- Where
- Thurston County, 0.51 mi W of Walthill
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.150, -96.490
Thunderstorm winds estimated at over 60 mph downed power poles and power lines in the area.
Flash Flood, Thurston
- When
- June 27, 1:15 AM CST to 2:15 AM CST
- Where
- Thurston County, 0.54 mi ESE of Pender Muni Arpt to 0.06 mi SSE of Pender Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.117, -96.720
Rainfall of over an inch in less than 1 hour caused flash flooding across several streets in Pender.
Flash Flood, Thurston
- When
- June 27, 1:15 AM CST to 2:15 AM CST
- Where
- Thurston County, 0.69 mi N of Winnebago to 0.15 mi NNW of Winnebago
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.240, -96.470
Rainfall of over an inch in less than 1 hour caused flash flooding of several streets in Winnebago.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, June 26, 2010$576,000 · EF0 · 53 events
- Flash Flooding and Damaging Winds in Iowa, June 26 to 27, 2010$1.1 million · 65 kt wind · 20 events
- Hail in South Dakota, June 26, 2010$1.6 million · 1.75 in hail · 5 events
- Tornadoes and Flash Flooding in Minnesota, June 26 to 27, 2010$210,000 · EF0 · 39 events
- Excessive Heat in Missouri, June 26 to 27, 201010 injured · 4 events
- Flash Flood and Hail in North Carolina, June 26, 2010$290,000 · 1 in hail · 10 events
- Damaging Wind and Lightning Strikes in Georgia, June 26, 2010$277,000 · 3 events
- Hail and Damaging Winds in Tennessee, June 26, 2010$178,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Dakota, June 26, 2010$117,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Minnesota, June 26, 2010$98,000 · 70 kt wind · 13 events
- Flash Flooding and Hail in South Dakota, June 26, 2010$50,000 · 2 in hail · 25 events
- Flash Flooding and Hail in Minnesota, June 26, 2010$25,000 · 1.25 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233925, 233919, 233920, 233922, 233923, 233926, 233924, 233927, 233930, 233928, 233929, 233917, 233918.